As drugs such as Wegovy and Ozempic soar in popularity for weight loss, pounds aren’t the only thing people report losing: Social media groups for people taking the medications include posts about losing hair, too.
“What is really striking for folks is that there are no scalp symptoms. It doesn’t hurt, there’s no itching, but you can run your hands through your hair and you have a handful of hair. It can be really disconcerting to see that,” said Dr. Susan Massick, a dermatologist at Ohio State University, who has seen patients who have lost hair following weight loss surgery.
Semaglutide — better known by the brand names Ozempic and Wegovy — and tirzepatide, sold under the brand name Mounjaro, were originally intended for people with Type 2 diabetes. But the medications are frequently prescribed for weight loss, as well. (Wegovy is approved for weight loss by the Food and Drug Administration, while Ozempic and Mounjaro are given off-label.)
How does Ozempic work, and what are the side effects?March 21, 202303:33
Although hair loss a shocking side effect, Dr. Vijaya Surampudi, assistant director of the UCLA weight management program in Los Angeles, said it’s relatively uncommon among people taking the medications.
Hair loss is not listed as a side effect of Ozempic, but in clinical trials for Wegovy, 3% of people reported hair loss, compared to 1% of people who got a placebo. (While Ozempic and Wegovy are the same drug, Wegovy is given at a higher dose.) In a clinical trial for tirzepatide’s effects on weight loss, nearly 6% of people taking the highest dose reported alopecia — a generic word for any type of hair loss — compared to 1% of those who got a placebo.
Tirzepatide drugmaker Eli Lilly said in a statement that the hair loss seen in the clinical trial was generally short-lived. “Hair loss is a side effect that has been associated with significant weight loss in many previous clinical trials for obesity treatment,” the statement said.
WeightWatchers offers access to popular weight loss drugsApril 11, 202303:37
Novo Nordisk, maker of Ozempic and Wegovy, did not respond to a request for comment.
The drugs work by targeting receptors in the body that are involved with producing insulin and regulating digestion. Neither are related to hair growth.
“Hair loss is unlikely related to the drugs,” said Surampudi, who has counseled patients who have experienced hair loss while on the medications, “but more likely related to weight loss that is a result of these drugs.”
Hair loss is common with major weight loss
Hair loss during a time of stress, whether it is pregnancy, divorce or dramatic weight loss, is extremely common. The condition even has its own name: telogen effluvium.
Because semaglutide and tirzepatide suppress appetite, people typically eat significantly less than their bodies are used to while taking the drugs.
“You’re shocking the system,” Surampudi said.
While taking the medication, people can lose 5%-20% of their body weight in six to 12 months before weight loss plateaus. “That’s a considerable change for anyone,” Massick said.
Under normal conditions, people are constantly shedding and growing hair. But shock causes the body to reserve resources for essential functions. Hair growth shifts to what’s known as the resting phase: Hair continues to shed but, at the same time, stops growing.
Latest news on weight loss drugs
- Can you use Ozempic and Wegovy to lose weight quickly?
- The high price of Ozempic is pushing people to unregulated, copycat drugs for weight loss
- Ozempic shortages? Some pharmacists are choosing not to stock the drug at all
The phenomenon is temporary and doesn’t affect everyone.
“There is generally a three-month lag after weight loss stops, when you hit that plateau, that the shedding will slowly start to dissipate and hair will start to grow back,” Massick said.
Dr. Andrew Kraftson, director of the weight navigation program at Michigan Medicine, compares the phenomenon to a tree in autumn. Trees lose their leaves but no buds replace them until spring.
Hair loss is a common side effect of significant weight loss during a short period of time, and people who undergo bariatric, or weight loss surgery, are usually warned ahead of time that this could be a side effect.
“It’s extremely common for people after bariatric surgery to lose quite a bit of hair. It’s one of the biggest complaints I hear and people are worried they’re going to go bald,” Kraftson said.
Experts said that will not happen from weight loss alone.
“With telogen effluvium, you will not lose all your hair, you will not go bald, and it will grow back, so it’s not a permanent situation,” Massick said, adding that once weight stabilizes, the body will once again start allocating resources to nonessential functions such as hair growth.
Can you prevent hair loss when losing weight?
Although there are some cases in which genetic hair loss or hair loss due to another condition coincidentally overlap with telogen effluvium, in which cases hair will not grow back on its own, this usually is not the case, Surampudi said.
More commonly, because people are eating less while on weight loss drugs, they may not be getting enough of some vital nutrients, which can also contribute to hair loss.
Dr. Priya Jaisinghani, an endocrinologist at NYU Langone in New York City, said that poor diet, calorie restriction or protein restriction can contribute to hair loss that’s seen with significant weight loss.
“I counsel my patients from the beginning to avoid hair loss with weight loss,” she said. “But I have many patients from outside providers who come in with these symptoms and we talk about protein intake and rate of weight loss.”
Massick agreed that it’s important to discuss your diet with your doctor. Making sure to include enough protein, iron, B vitamins — especially biotin — and zinc could help prevent some hair shedding if malnutrition is a factor, she added.
Iron is important, particularly during menstruation, Surampudi said, and everyone may benefit from taking a vitamin D supplement while on weight loss drugs.
All offered reassurances for people experiencing hair loss along with weight loss.
If you’re getting enough nutrients, “your hair will rebound and there will be no permanent damage,” Kraftson said.
Follow NBC HEALTH on Twitter & Facebook.